1309 mental ill-health may be unable to cope and their condition may deteriorate unless suitable accommodation is found. The housing authority will often demand confirmation of a person’s vulnerability, and it is here that a general practioner or consultant’s report can be decisive. To give one example, a woman with severe mental problems, suicidal tendency, and
physical ill-health, was not accepted as priority until a consultant, seeing her for the first time, stated that she was mentally unbalanced. Only then did the housing department act, even though the fact that she was suicidal (she did kill herself later) should have been sufficient. In another case, a young woman had contracted tuberculosis and pleurisy after homelessness and a stay in a "bed & breakfast." The housing authority would not rehouse her while she was infectious yet stated that she would no longer be in a priority need once she had been treated. If a woman is pregnant her doctor should ensure that confirmation of pregnancy is given as soon as possible and until such confirmation is obtained he should state clearly whether he thinks that the woman would be at risk if she were pregnant. In a drug addict or alcoholic homelessness may speed up the deterioration process, and this should be pointed out in any report to the housing department. A housing official cannot always decide on the extent of a person’s vulnerability, and he relies on expert opinion. He will need to be told not only that a person has a particular illness but also why homelessness would put that person at risk by, for example, forcing him to walk round looking for accommodation or to stay in hostels, which many people cannot cope with. Tyneside Housing Aid Centre, 33 Groat Market, Newcastle upon Tyne 1
KARINA JAMIESON SHEILA SPENCER
POSTNASAL DRIP AND CHRONIC COUGH
SIR,-Your otherwise excellent editorial of Oct. 7 (p. 773) on the complications of oesophageal reflux implies that postnasal drip is a frequent cause of night cough in children. I know of no scientific evidence to support this contention. Too often serious lower respiratory disease, such as cystic fibrosis, retained inhaled foreign body, and bronchiectasis, is misdiagnosed as postnasal drip. Most young children sleep on their back and side. It seems very unlikely that postnasal secretions would defy the law of gravity to enter the larynx or trachea, the site of cough receptors. Postnasal secretions almost certainly would pass down the posterior or lateral pharyngeal wall and enter the oesophagus. Perhaps the misconception that postnasal secretions enter the lower respiratory passages and are a cause of chronic cough in children resulted from a failure to appreciate the results of a study reported by Amberson.’ Amberson stated "Twenty odd years ago one of our resident physicians, stealthily in the night, introduced iodized oil into the mouth of sleeping patients of various ages. Roentgengrams of the chest the following morning revealed oil in the lungs of some of the adults, sometimes in considerable amounts, but not of the children". Excess postnasal secretions are commonly seen in children, particularly those with allergic respiratory-tract disease. It seems much more likely that the chronic or recurrent cough in such children results from the excess production of lower respiratory secretions due to the same aetiological agent. To attribute chronic or persistent cough in children to upper respiratory secretions is very unwise and it may result in missing serious lower respiratory disease. Department of Thoracic Medicine, Royal Children’s Hospital, Melbourne, Victoria 3052, Australia
PETER D. PHELAN
Amberson, J. B. Bull. Johns Hopk. Hosp. 1954, 94, 227.
LOWERED ERYTHROCYTE-SEDIMENTATION RATE WITH SODIUM VALPROATE
SIR,-Dr Nutt and his colleagues reported (Sept. 10, p. 636) patients on 2-3 g per day of sodium valproate, the erythrocyte sedimentation rate (E.S.R.) fell, and suggested that this was the result of fibrinogen depletion. In 3 patients a prothat in 19
gressive fall drug. We’ have
previously emphasised the unreliability of changes
if the haematocrit varies within one standard deviation of the mean and believe the plasma viscosity ’to be a better monitor of changes in the proteins concerned in erythrocyte sedimentation. We therefore examined fibrinogen concentration by clot weight and plasma viscosity in 20 epileptic patients on valproate and 20 on other anticonvulsant drugs (phenobarbitone, phenytoin, diazepam, carbamazepine). All 40 had received medication for more than six months. The mean fibrinogen concentration of patients taking sodium valproate was 2.1g/l and the plasma viscosity 1-59 cP (normal 1-50-1-72). In the non-valproate group, the mean fibrinogen was 2.33 g/1 and plasma viscosity 1 · 58 cP. There was no significant difference between the two groups. We plotted fibrinogen concentration against dosage of sodium valproate. The regression coefficient was -0-036 and no linear relationship was detected, even at high doses of 2.4 to 2.6 g per day of the drug. Fibrinogen values in both groups fell below 3.2 g/1 (normal 2-4), and in 7 patients of each group values were below 2. 0 g/1. Thus we have found that fibrinogen may be depressed within the low-normal range in a group of epileptic patients, but there was no significant correlation with any one specific anticonvulsant drug. in the
Departments of Hæmatology and Neurology, Leicester Royal Infirmary,
R. M. HUTCHINSON C. M. CLAY M. R. SIMPSON
J. K. WOOD
Leicester LE1 5WW
URINARY INFECTION AFTER MICTURATING CYSTOGRAPHY p.
SiR,—The article by Dr Maskell and her colleagues (Dec. 2, 1191) is a salutary reminder of the dangers of micturating
cystography. Maskell et al. comment on the introduction of infection by this technique and suggest prophylactic antibacterial therapy. There was no comment, however, on the effect on renal function in these patients. I report here a case in which micturating cystography in a renal-transplant patient seems to be responsible for a considerable deterioration in renal function, as well as the introduction of infection. A 15-year-old boy who had had a renal transplant for 2 years seemed to have a slight deterioration in renal function, his serum-creatinine rising from 180 mol/1 to 220 mol/1 over 2-3 months. The possibility of reflux was considered, and micturating cystography was carried out, without antibiotic cover. On the day after this investigation the patient became feverish and had a tender renal graft. His serum-creatinine rose over the next 2 or 3 days to 500 p.mol/1. A mid-stream urine showed a significant growth of Escherichia coli, and he was treated with co-trimoxazole. After eradication of the infection, the serum-creatinine remained high and a renal biopsy was done. This showed low-grade rejection. He was put on long-term cotrimoxazole, and over a period of 3 months his serum-creatinine only fell from 500 mol/1 to 400 fLmol/l. The micturating cystogram showed evidence of reflux into
the transplanted kidney and into the patient’s own ureters. It was felt that this boy had sustained a urinary-tract infection after micturating cystography, and that this had resulted 1. Hutchinson, R. M., Eastham, R.
clin. Path. 1977, 30, 345.